Alert archive / Arkansas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 102, NWS Shreveport, LA

May 2, 2003Little River County, Arkansas

NWS Shreveport, LA issued this severe thunderstorm warning at May 2, 2003, 12:24 AM CDT for Little River County, Arkansas. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 2, 2003, 12:24 AM CDT (05:24 UTC)
Expired
May 2, 2003, 1:15 AM CDT
In force
51 min
Issued by
NWS Shreveport, LA
Area
Counties, with a storm outline in the text

County Little River County, AR

The radar

The Shreveport radar (KSHV), 148 km from the middle of the area, began a volume at 05:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 1, 9:00 PM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Shreveport, LA (KSHV), launched 00:00Z, 5.4 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 2003-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3075 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 00:00Z on 2003-05-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3075 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
926 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
1.0
Supercell composite
5.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

424 
WUUS54 KSHV 020524
SVRSHV
ARC081-020615-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
1219 AM CDT FRI MAY 2 2003

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LITTLE RIVER COUNTY IN SOUTHWEST ARKANSAS

* UNTIL 115 AM CDT

* AT 1219 AM CDT...THE SHREVEPORT NATIONAL WEATHER SERVICE DOPPLER
  RADAR INDICATED A SEVERE THUNDERSTORM 6 MILES WEST OF              
  WILTON...OR ABOUT 9 MILES NORTHWEST OF ASHDOWN...MOVING EAST       
  SOUTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WILTON AT 1225 AM CDT
  ASHDOWN AT 1230 AM CDT

THIS THUNDERSTORM WILL PRODUCE LARGE HAIL UP TO ONE INCH IN 
DIAMETER.

REPEATING...THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE
THUNDERSTORM WARNING FOR...
  LITTLE RIVER COUNTY IN SOUTHWEST ARKANSAS
UNTIL 115 AM CDT.

LAT...LON 3385 9435 3373 9445 3360 9416 3365 9391

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 1, 9:00 PM CDT, 3 hours 24 minutes earlier.

Area forecast discussion, May 1, 9:00 PM CDT, 3 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
900 PM CDT THU MAY 1 2003

THE MAIN ACTIVITY IS WITH THE SUPERCELL OVER MCCURTAIN/SEVIER
COUNTY...MOVING SOUTHEAST.  MORE DEVELOPMENT IS OCCURRING TO THE
SOUTHWEST OF THIS SUPERCELL.  EARLY REPORTS INDICATE A TORNADO HIT
THE NORTHEAST SIDE OF BROKEN BOW. THIS ACTIVITY SHOULD GRADUALLY
WEAKEN OVER THE NEXT FEW HOURS.  HOWEVER...MORE ACTIVITY MIGHT FORM
LATER TONIGHT ALONG THE COLD FRONT AND PUSH INTO THE AREA.  WILL
ONLY MAKE A FEW TWEAKS TO THE CURRENT FORECAST...AND ADD THE NEW
SEVERE THUNDERSTORM WATCH ACROSS THE NORTH.

UPDATE OUT SHORTLY.

22

.SHV...NONE.
Hazardous weather outlook, May 1, 12:00 PM CDT, 12 hours 24 minutes before
ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-021700-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1200 PM CDT THU MAY 1 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OKLAHOMA...NORTHEAST
TEXAS...SOUTHWEST ARKANSAS...NORTHWEST AND NORTH CENTRAL LOUISIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...
A COLD FRONT WILL APPROACH SOUTHEAST OKLAHOMA AND SOUTHWEST
ARKANSAS THIS AFTERNOON AND TONIGHT. THIS FRONT...COMBINED WITH
NUMEROUS BOUNDARIES LEFT OVER FROM EARLIER CONVECTION ACROSS NORTHERN
ARKANSAS AND OKLAHOMA...WILL HELP TO GENERATE SHOWERS AND THUNDERSTORMS
ACROSS PORTIONS OF THE FOUR STATE REGION. THE BEST CHANCE FOR
THUNDERSTORMS THIS AFTERNOON AND TONIGHT WILL BE ACROSS THE PINEY
WOODS OF NORTHEAST TEXAS...SOUTHEAST OKLAHOMA AND SOUTHWEST ARKANSAS...
WITH A THUNDERSTORM THREAT FOR LATER THIS EVENING AND LATE TONIGHT
ACROSS NORTH LOUISIANA. WITH THE AID OF AFTERNOON HEATING...ENOUGH
INSTABILITY WILL EXIST THAT THUNDERSTORMS WILL LIKELY BECOME SEVERE
ACROSS THESE AREAS WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY
THREAT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY...
ON FRIDAY THE FRONT WILL CONTINUE SOUTHWARD INTO THE INTERSTATE 20
CORRIDOR...AND THE THUNDERSTORM THREAT WILL EFFECT NORTHEAST TEXAS
AND NORTHERN LOUISIANA. HAIL AND DAMAGING WINDS WILL CONTINUE TO BE
THE PRIMARY THREAT WITH POSSIBLE SEVERE THUNDERSTORMS.

.SPOTTER CALL TO ACTION STATEMENT...
ACTIVATION OF EMERGENCY MANAGERS...SKYWARN NETWORKS...AND STORM
SPOTTERS MAY BE NEEDED THIS AFTERNOON AND TONIGHT.

In the hours before

Local storm report, May 1, 8:36 PM CDT, 3 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT, LA
836 PM CDT THU MAY 1 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0830 PM    BROKEN BOW                OK   1.75 INCH HAIL
05/01/03   MCCURTAIN                      REPORTED BY FIRE
                                          DEPARTMENT.
Local storm report, May 1, 9:49 PM CDT, 2 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT, LA
949 PM CDT THU MAY 1 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0700 PM    PICKENS                   OK   WIND DAMAGE
05/01/03   MCCURTAIN                      LARGE TREES DOWN. REPORTED
                                          BY GENERAL PUBLIC.

0805 PM    BROKEN BOW                OK   TORNADO
05/01/03   MCCURTAIN                      POSSIBLE TORNADO...PENDING
                                          NWS SURVEY. HOUSE DAMAGED
                                          NORTHEAST OF TOWN ON
                                          CURRENCE ROAD. NUMEROUS
                                          TREES DOWN. REPORT BY FIRE
                                          DEPARTMENT.

0932 PM    2 W CROSS ROADS           AR   1.75 INCH HAIL
05/01/03   LITTLE RIVER                   REPORTED BY LAW
                                          ENFORCEMENT.
Local storm report, May 1, 10:27 PM CDT, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT, LA
1027 PM CDT THU MAY 1 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1000 PM    FOREMAN                   AR   1.75 INCH HAIL
05/01/03   LITTLE RIVER                   REPORT RELAYED BY NWS IN
                                          LITTLE ROCK.
Local storm report, May 1, 11:02 PM CDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT, LA
1102 PM CDT THU MAY 1 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1040 PM    2 NW TEXARKANA            TX   1.75 INCH HAIL
05/01/03   BOWIE                          GOLFBALL SIZE HAIL ON HWY
                                          71 JUST NW OF TEXARKANA.
                                          REPORTED BY LAW
                                          ENFORCEMENT.

1055 PM    3 N MANDEVILLE            AR   .75 INCH HAIL
05/01/03   MILLER                         REPORTED BY LAW
                                          ENFORCEMENT.
Local storm report, May 1, 11:36 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT, LA
1136 PM CDT THU MAY 1 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1115 PM    TEXARKANA                 AR   1.00 INCH HAIL
05/01/03   MILLER                         HAIL AT HWY 82 AND LOOP
                                          245 INTERSECTION. REPORTED
                                          BY EMERGENCY MANAGER.
Local storm report, May 1, 11:42 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT, LA
1142 PM CDT THU MAY 1 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1120 PM    3 N HOOKS                 TX   WIND DAMAGE
05/01/03   BOWIE                          TREES DOWN ON FM 2216.
                                          REPORTED BY LAW
                                          ENFORCEMENT.

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 1, 8:42 PM CDTSevere Thunderstorm WarningSHVSevier63 min
May 1, 9:02 PM CDTTornado WarningSHVLittle River28 min
May 1, 9:29 PM CDTTornado WarningSHVLittle River61 min
May 1, 10:49 PM CDTSevere Thunderstorm WarningSHVMiller56 min

Nearby

Severe Thunderstorm Warnings in Arkansas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.